Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 173, NWS Atlanta, GA

May 17, 2023Crawford County, Taylor County, Upson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 17, 2023, 4:25 PM EDT for Crawford County, Taylor County, Upson County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2023, 4:25 PM EDT (20:25 UTC)
Expired
May 17, 2023, 4:44 PM EDT
In force
19 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, GA, Taylor County, GA, Upson County, GA

The radar

The Robins AFB radar (KJGX), 79 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS52 KFFC 172025
SVRFFC
GAC079-269-293-172115-
/O.NEW.KFFC.SV.W.0173.230517T2025Z-230517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
425 PM EDT Wed May 17 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Upson County in west central Georgia...
  West central Crawford County in central Georgia...
  Northeastern Taylor County in west central Georgia...

* Until 515 PM EDT.

* At 424 PM EDT, a severe thunderstorm was located over Fickling
  Mill, or 8 miles north of Butler, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fickling Mill and Salem. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3263 8429 3278 8424 3274 8406 3259 8412
TIME...MOT...LOC 2024Z 287DEG 8KT 3267 8419 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
823 
WWUS52 KFFC 172044
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Wed May 17 2023

GAC079-269-293-172053-
/O.CAN.KFFC.SV.W.0173.000000T0000Z-230517T2115Z/
Upson GA-Crawford GA-Taylor GA-
444 PM EDT Wed May 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPSON...WEST
CENTRAL CRAWFORD AND NORTHEASTERN TAYLOR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3263 8429 3278 8424 3274 8406 3259 8412
TIME...MOT...LOC 2039Z 287DEG 8KT 3266 8414 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 3:05 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
305 PM EDT Wed May 17 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 242 PM EDT Wed May 17 2023

A diminishing weak front is currently situated across north Georgia
this afternoon, providing an additional impetus for the development
of scattered showers and thunderstorms. These showers and
thunderstorms will continue to develop and propagate east-
southeastward through this evening with the highest coverage for
areas south of the front, generally along and south of I-20. With
analyzed SBCAPE values of 1000-2000 J/kg, a strong or isolated
severe thunderstorm threat can't be ruled out through the evening
with a risk for gusty winds and locally heavy rainfall. However, the
highest risk will likely be relegated farther south toward the Gulf
Coast where higher instability is in place.

The next big change will come overnight. A ~1025mb surface high is
in the process of quickly advancing from the Great Lakes into the
Northeast, setting up a CAD event. The wedge front will be forced
southwestward into our area from tonight into early Thursday
morning, bringing a cool (for May) northeasterly breeze and
widespread cloud cover. Some additional shower (and perhaps an
embedded storm or two) development remains possible through Thursday
morning in the vicinity of this boundary.

Thursday will be noticeably cooler and largely overcast in the midst
of the cool northeasterly flow. Highs will likely struggle to reach
70 degrees across much of north Georgia. Diurnally enhanced shower
and thunderstorm development is again expected, primarily in the
southern and western periphery of the CWA where the front provides
additional focus for development.

RW

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 242 PM EDT Wed May 17 2023

No major changes made to the extended forecast. The extended
starts out a little drier friday as the short wave over the area
moves NE up the eastern seaboard pulling the deeper moisture NE
with it. This will be short lived as the next frontal boundary
moves SE into N GA just before sunrise Sat morning. This front
will move slowly SE through the state Sat but not expecting much
in the way of severe weather with it. Once this front moves
through things dry out a bit again but we still keep some decent
moisture across the area so isolated afternoon and evening
showers and thunderstorms can still be expected into the beginning
of next week.

01

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Wed May 17 2023

Sct shra/tsra are on the increase this afternoon with primary
window for tsra expected to be through 22-23Z, though some tsra
could linger later. While lesser coverage is expected overnight,
at least iso shra remain possible through Thurs AM. Additional
more widespread shra Thurs with highest chances for tsra at
MCN/CSG, though possible at ATL sites. Cigs will largely be VFR
through this evening, 3500-6000 ft, though low cigs are likely
after 06Z at which point IFR cigs become expected. IFR cigs, and
some patchy reduced vsbys, are expected to persist into much of
the day Thurs. Current NW winds will shift to E after 02-04Z with
speeds 5-10 kts today up to 8-12 kts on Thursday.

//ATL Confidence...18Z Update...
Low confidence on shra/tsra timing.
Medium confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  68  58  73 /  50  60  40  10
Atlanta         64  70  59  73 /  30  50  30  10
Blairsville     57  68  53  72 /  10  40  30  10
Cartersville    62  73  58  74 /  20  50  30  10
Columbus        65  79  63  78 /  50  70  30  10
Gainesville     61  66  58  72 /  40  50  40  10
Macon           65  75  61  77 /  50  70  30  10
Rome            62  73  59  75 /  20  50  30  10
Peachtree City  63  72  58  74 /  40  60  30  10
Vidalia         67  77  63  79 /  60  70  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, May 17, 1:58 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
158 PM EDT Wed May 17 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
158 PM EDT Wed May 17 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

There is the risk for a few strong storms this afternoon and
evening with the risk for an isolated severe thunderstorm also
possible. Frequent lightning, strong wind gusts and periods of
heavy downpours leading to isolated flooding are possible in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered afternoon and evening showers and storms are forecast
each day Thursday through Tuesday. Isolated severe storms will be
possible, but widespread severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 17, 3:44 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT Wed May 17 2023

GAZ052-053-066-067-172015-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
344 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of northwestern
Meriwether, east central Heard, northeastern Troup and Coweta
Counties through 415 PM EDT...

At 344 PM EDT, a strong thunderstorm was near Powers Crossroads, or 9
miles east of Franklin, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Hogansville, Grantville, Luthersville, Moreland, Sharpsburg,
Lone Oak, East Newnan, Corinth, Plant Yates, Arnco-Sargent, Powers
Crossroads, Handy, Thomas Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3348 8489 3341 8461 3318 8473 3316 8486
      3318 8492 3331 8497 3332 8504
TIME...MOT...LOC 1944Z 288DEG 9KT 3329 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 3:48 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT Wed May 17 2023

GAZ066-067-078-172015-
Harris GA-Troup GA-Meriwether GA-
348 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern
Meriwether, southeastern Troup and northeastern Harris Counties
through 415 PM EDT...

At 348 PM EDT, a strong thunderstorm was over Pine Mountain, or near
Hamilton, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hamilton, Pine Mountain, Warm Springs, Pine Mountain-Callaway
Gardens, Shiloh, F.d. Roosevelt State Park, Stovall, Big Springs,
Durand and Pine Mountain Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3302 8496 3294 8466 3284 8469 3284 8470
      3283 8469 3281 8470 3272 8477 3278 8501
TIME...MOT...LOC 1948Z 288DEG 9KT 3285 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 3:50 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT Wed May 17 2023

GAZ042-052-053-172015-
Coweta GA-Carroll GA-Heard GA-
350 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of southeastern
Carroll, northeastern Heard and northwestern Coweta Counties through
415 PM EDT...

At 350 PM EDT, a strong thunderstorm was over Lowell, or near
Carrollton, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Whitesburg, Centralhatchee, Roopville, Clem, Lowell,
Plant Wansley and Tyus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3345 8521 3359 8514 3351 8486 3332 8504
TIME...MOT...LOC 1950Z 290DEG 19KT 3348 8508

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 4:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT Wed May 17 2023

GAZ083-096-097-172030-
Laurens GA-Bleckley GA-Twiggs GA-
407 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of northwestern
Laurens, southeastern Twiggs and northern Bleckley Counties through
430 PM EDT...

At 406 PM EDT, a strong thunderstorm was near Montrose, or 12 miles
southeast of Jeffersonville, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dublin, Dexter, Dudley, Montrose, Allentown, Royal, Harlow,
Goldsboro, Rebie and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3250 8347 3259 8323 3258 8323 3262 8316
      3253 8290 3244 8302 3243 8315 3245 8318
      3242 8321 3241 8335
TIME...MOT...LOC 2006Z 314DEG 9KT 3254 8320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 4:11 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Wed May 17 2023

GAZ066-067-069-078>081-172045-
Harris GA-Taylor GA-Upson GA-Crawford GA-Troup GA-Meriwether GA-
Talbot GA-
411 PM EDT Wed May 17 2023

...Strong thunderstorms will impact portions of southern Meriwether,
southern Upson, southeastern Troup, Crawford, Talbot, northern Taylor
and northeastern Harris Counties through 445 PM EDT...

At 411 PM EDT, a line of strong thunderstorms was along a line
extending from near F.d. Roosevelt State Park to Horns, and moving
east at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hamilton, Roberta, Talbotton, Manchester, Pine Mountain, Reynolds,
Warm Springs, Woodland, Pine Mountain-Callaway Gardens, Sunset
Village, Shiloh, F.d. Roosevelt State Park, Flint Hill, Sprewell
Bluff State Park, Stovall, Salem, Prattsburg, Horns, Big Lazer Creek
Wma and Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3299 8487 3273 8383 3255 8402 3276 8492
TIME...MOT...LOC 2011Z 248DEG 5KT 3287 8477 3268 8399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 4:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed May 17 2023

GAZ042-053-172045-
Coweta GA-Carroll GA-
417 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of southeastern Carroll
and northwestern Coweta Counties through 445 PM EDT...

At 416 PM EDT, a strong thunderstorm was over Plant Yates, or 8 miles
northwest of Newnan, moving southeast at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Whitesburg, East Newnan, Dunaway Gardens, Clem, Plant Yates,
Lowell, Arnco-Sargent, Handy and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3355 8500 3345 8473 3337 8476 3330 8485
      3340 8501 3343 8502 3342 8504 3345 8508
TIME...MOT...LOC 2016Z 297DEG 17KT 3343 8491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:01 PM EDTSpecial Weather StatementFFCFannin, Union29 min
May 16, 8:12 PM EDTSpecial Weather StatementFFCChattahoochee, Macon, Marion, Peach, Schley, Stewart and 3 more33 min
May 16, 8:31 PM EDTSpecial Weather StatementFFCChattooga, Walker29 min
May 16, 8:33 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Jones, Peach27 min
May 16, 8:44 PM EDTSpecial Weather StatementFFCMacon, Marion, Schley, Stewart, Sumter, Taylor and 1 more31 min
May 16, 8:54 PM EDTSpecial Weather StatementFFCTowns, Union36 min
May 16, 9:01 PM EDTSpecial Weather StatementFFCPeach, Twiggs29 min
May 16, 9:03 PM EDTSpecial Weather StatementFFCChattooga27 min
May 16, 9:18 PM EDTSpecial Weather StatementFFCMacon, Schley, Sumter27 min
May 16, 9:30 PM EDTSpecial Weather StatementFFCFloyd30 min
May 17, 3:12 PM EDTSpecial Weather StatementFFCHeard, Troup48 min
May 17, 3:44 PM EDTSpecial Weather StatementFFCCoweta31 min
May 17, 3:48 PM EDTSpecial Weather StatementFFCHarris27 min
May 17, 3:50 PM EDTSpecial Weather StatementFFCCarroll25 min
May 17, 4:07 PM EDTSpecial Weather StatementFFCBleckley23 min
May 17, 4:11 PM EDTSpecial Weather StatementFFCCrawford, Talbot34 min
May 17, 4:17 PM EDTSpecial Weather StatementFFCCoweta28 min
May 17, 4:32 PM EDTSpecial Weather StatementFFCBleckley, Laurens28 min
May 17, 4:41 PM EDTSpecial Weather StatementFFCMuscogee34 min
May 17, 4:46 PM EDTSpecial Weather StatementFFCPeach29 min
May 17, 4:47 PM EDTSpecial Weather StatementFFCPike, Upson28 min
May 17, 4:49 PM EDTSpecial Weather StatementFFCTaylor26 min
May 17, 5:03 PM EDTSpecial Weather StatementFFCLaurens27 min
May 17, 5:11 PM EDTSpecial Weather StatementFFCMacon34 min
May 17, 5:17 PM EDTSpecial Weather StatementFFCTaylor28 min
May 17, 5:30 PM EDTSpecial Weather StatementFFCHouston30 min
May 17, 5:55 PM EDTSpecial Weather StatementFFCBleckley35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.